Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 169, NWS Mobile, AL

June 21, 2008Conecuh County, Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 2008, 6:05 PM CDT for Conecuh County, Covington County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 6:05 PM CDT (23:05 UTC)
Expired
Jun 21, 2008, 6:30 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Conecuh County, AL, Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 212305
SVRMOB
ALC035-039-212330-
/O.NEW.KMOB.SV.W.0169.080621T2305Z-080621T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHWESTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ANDALUSIA...

* UNTIL 630 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RED LEVEL...OR ABOUT 10 MILES NORTHWEST OF ANDALUSIA...AND MOVING
  EAST AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIVER FALLS...GANTT...HEATH AND 6 MILES NORTHWEST OF ANDALUSIA BY
  630 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3147 8647 3129 8648 3129 8670 3149 8670
TIME...MOT...LOC 2305Z 279DEG 10KT 3140 8660

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:37 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 3:37 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
337 PM CDT SAT JUN 21 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY)...CURRENT CONVECTION
INITIATING ON A MIX OF LEFT OVER OUTFLOW BOUNDARIES AND A WEAK SEA
BREEZE CIRCULATION...AIDED BY A SERIES OF SHORTWAVES IN THE
NORTHWEST FLOW ALOFT.  THE UPPER TROF OVER THE EASTERN STATES SHIFTS
EASTWARD THROUGH TUESDAY TO THE EAST COAST WITH DRIER AIR WORKING
INTO THE FORECAST AREA FROM THE WEST.  MEANWHILE...A SERIES OF
DIFFICULT TO TIME SHORTWAVES STREAM NORTHWARD AROUND THE UPPER RIDGE
OVER THE EASTERN GULF.  THE LATTER AND THE CHANGING MOISTURE PROFILE
WILL FAVOR HIGHER POPS EASTWARD WITH LESSER WESTWARD ON SUNDAY WITH
AN OVERALL DECREASE IN POPS ON MONDAY.  A SURFACE TROF SHIFTS INTO
THE FORECAST AREA MEANWHILE THEN STALLS NEAR THE COAST BY TUESDAY.
DESPITE THIS FAVORABLE SURFACE FEATURE...MODEL SOUNDINGS DHOW WARMER
AND DRIER AIR ALOFT AS RIDGING BUILDS BACK INTO THE AREA WHICH WILL
TEND TO INHIBIT DEEP CONVECTION...SO JUST STAYED WITH SMALL
AFTERNOON POPS MAINLY OVER THE SOUTHERN PORTION OF THE FORECAST
AREA.  TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONABLE
LEVELS. /29

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...DEEP LAYER RIDGING
GENERALLY REMAINS OVER THE AREA WEDNESDAY AND SHIFTS GRADUALLY INTO
THE GULF THROUGH SATURDAY AS AN UPPER TROF EVOLVES OVER THE EASTERN
STATES.  SMALL POPS CONTINUE THROUGH FRIDAY INITIATED BY LEFT OVER
OUTFLOW BOUNDARIES AND A WEAK SEA BREEZE...THEN INCREASE TO CHANCE
ON SATURDAY AS A SHORTWAVE IN THE UPPER TROF NEARS THE AREA WITH A
WEAK SURFACE TROF SETTLING INTO THE REGION.  TEMPERATURES WILL BE
NEAR TO SLIGHTLY ABOVE SEASONABLE VALUES. /29

&&

.MARINE...A HIGH WILL DOMINATE THE WEATHER OVER THE NORTH CENTRAL
GULF THROUGH MIDWEEK ALLOWING THE MESOSCALE PROCESSES TO CARRY THE
LOAD FOR THE LOCAL WEATHER.  LIGHT DAYTIME ONSHORE FLOW BECOMING
OFFSHORE OVERNIGHT.  LITTLE CHANGE IN SEAS THROUGH WEDNESDAY.  WIND
AND SEAS HIGHER IN SCATTERED CONVECTION. /77

&&

.FIRE WEATHER...NO CONCERNS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  90  70  91 /  40  40  20  20
PENSACOLA   72  86  72  89 /  40  50  20  30
DESTIN      76  86  74  89 /  40  60  30  40
EVERGREEN   67  89  66  91 /  30  30  20  20
WAYNESBORO  64  91  63  92 /  20  20  10  10
CAMDEN      66  90  65  92 /  30  20  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

29 EVERSOLE
77 DALY
Hazardous weather outlook, Jun 21, 8:43 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
843 AM CDT SUN JUN 21 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
843 AM CDT SUN JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE AREA FROM THE WEST
TODAY RESULTING IN AN INCREASE IN THUNDERSTORM COVERAGES.  ALTHOUGH
AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT...THE MAIN RISKS
WITH THE STORMS WILL BE THE POTENTIAL TO BECOME STRONG WITH BRIEF
STRONG WINDS AND HEAVY RAINS...FREQUENT LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...THE CHANCES OF THUNDERSTORMS LOOK TO BE SLIGHTLY HIGHER
SOUTHEAST OF INTERSTATE 65...INCLUDING THE WESTERN FLORIDA
PANHANDLE. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL
HAIL.  FOR MONDAY THROUGH FRIDAY...AWAY FROM ISOLATED
THUNDERSTORMS...NO HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 21, 1:49 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
149 PM CDT SAT JUN 21 2008

ALZ061-MSZ075-076-078-079-211915-
UPPER MOBILE-GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...LUCEDALE AND WIGGINS...
149 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE...STONE...
PERRY...GREENE AND MOBILE COUNTIES...

AT 142 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
BAND OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF LUCEDALE TO 3 MILES
WEST OF WIGGINS...AND MOVING SOUTH AT 5 MPH.

THE BAND OF STORMS WILL AFFECT AREAS IN AND AROUND...
LUCEDALE...LUCEDALE...EVANSTON AND PERKINSTON THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...CLOUD TO
GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 21, 5:17 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT SAT JUN 21 2008

MSZ067-076-212245-
GREENE-WAYNE-
517 PM CDT SAT JUN 21 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE AND WAYNE
COUNTIES...

AT 513 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF SMITHTOWN...AND MOVING SOUTHEAST AT 10
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PIAVE THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 21, 5:35 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
535 PM CDT SAT JUN 21 2008

ALZ056-060-212300-
COVINGTON-CONECUH-
535 PM CDT SAT JUN 21 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH
COUNTY...MOVING INTO COVINGTON COUNTY...

AT 531 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF COHASSETT...AND MOVING EAST AT 11 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOANGO AND RED LEVEL THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 21, 5:38 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
538 PM CDT SAT JUN 21 2008

ALZ060-FLZ005-212315-
COVINGTON-INLAND OKALOOSA-
538 PM CDT SAT JUN 21 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON COUNTY...

AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF FALCO...AND MOVING EAST AT 11 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RED OAK...WATKINS BRIDGE AND LAUREL HILL THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:45 AM CDTMarine Weather StatementMOB2 hr
Jun 21, 6:59 AM CDTMarine Weather StatementMOB11 hr
Jun 21, 7:28 AM CDTSpecial Marine WarningMOB62 min
Jun 21, 9:24 AM CDTSpecial Marine WarningMOB51 min
Jun 21, 12:51 PM CDTSpecial Marine WarningMOB54 min
Jun 21, 2:01 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile44 min
Jun 21, 3:05 PM CDTSevere Thunderstorm WarningMOBWashington25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.